Ohio, 2003

Flash Flooding and Flooding in Ohio, June 17, 2003

June 17, 2003 · NWS ILN · 5 events in 5 counties and zones

Scattered thunderstorms developed and moved slowly across the lower Miami valley. Two to three inches fell from the Dayton area south into Clinton County, causing high water on roads.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed and moved slowly across the lower Miami valley. Two to three inches fell from the Dayton area south into Clinton County, causing high water on roads. A few homes sustained basement flooding in Waynesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 2:50 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 2:50 AM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 AM EDT TUE JUN 17 2003

FLOOD THREAT TO CONTINUE ACROSS THE CWFA TODAY INTO TONIGHT.

SFC ANALYSIS DEPICTED SFC LOW PRES ACRS CNTRL KY AT 07Z.  THIS LOW
IS FCST TO MOVE NE INTO THE FCST AREA TODAY AND THIS EVENING.  THIS
WILL BE THE FOCUS FOR SHOWER/THUNDERSTORM ACTIVITY.

KILN RADAR TRENDS HAVE BEEN SHOWING AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY THIS MORNING.  THE ACTIVITY ACRS THE SE CWFA
WAS BEING INDUCED BY A WEAK S/WV ALOFT.  THE REMAINDER OF THE
ACTIVITY...PARTICULARLY ACRS NW OHIO...WAS BEING INDUCED BY A S/WV
OVER NE IL.  FOR TODAY...THE S/WV OVER NE IL WILL BE THE MAIN
CONTRIBUTOR TO THE WEATHER AS IT PIVOTS SE INTO INDIANA AND
EVENTUALLY OHIO LATE THIS AFTN AND EVENING.  THE AIRMASS STILL
REMAINS QUITE MOIST WITH PRECIPITABLE WATER AMOUNTS RANGING FROM 1.3
TO 1.7 INCHES.  AS THE S/WV INTERACTS WITH THIS AIRMASS...SHOWERS
AND THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE THROUGH THE
MORNING AND AFTN HOURS.  THE COVERAGE WILL BE MOST NUMEROUS EAST AS
LOW LVL CONV ASSOCD WITH THE SFC LOW/INVERTED TROF WILL COUPLE WITH
APCHING S/WV.  SINCE FFG VALUES REMAIN LOW (0.5 TO 1.0 PER HOUR)
WILL CONTINUE WITH A FLOOD WATCH FOR MOST OF THE CWFA TODAY INTO
THIS EVENING...EXCEPT THE NW COUNTIES AS THESE HAVE HIGHER FFG
VALUES.

FOR TONIGHT...S/WV WILL PIVOT EAST...GRADUALLY ENDING SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST.  ACTIVITY SHOULD COME TO AN END IN
THE FAR NE CWFA AROUND MIDNIGHT.

FOR WEDNESDAY...IT APPEARS THERE WILL BE A BREAK IN THE PERSISTENT
RAIN BEFORE A COLD FRONT ARRIVES WEDNESDAY EVENING.  ALTHOUGH
AIRMASS REMAINS SOMEWHAT MOIST AND UNSTABLE...AM HAVING TROUBLE
FINDING ANY FOCUSING MECHANISM UNTIL AFOREMENTIONED FRONT WEDNESDAY
EVENING.  THUS...WILL LEAVE FCST DRY DURING THE DAY.
FRONT WILL MOVE FROM NW TO SE ACRS THE REGION WEDNESDAY NIGHT.
DYNAMICS/LOW LVL CONV IS WEAK...SO ONLY A LOW CHC FOR SHOWERS AND
THUNDERSTORMS WILL BE EMPLOYED.

IF ONE IS LOOKING FOR DRY AND SUNNY WEATHER...HOPE SHOULD BE JUST
AROUND THE CORNER.  ONCE THE COLD FRONT MOVES SOUTH OF THE REGION ON
THURSDAY MORNING...MUCH DRIER AIR WILL FILTER IN FROM CANADA.  SUNNY
AND WARM CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY.

.ILN...
FLOOD WATCH UNTIL 6 PM FOR SE INDIANA...FAR SW OHIO AND NORTH
CENTRAL KY.

FLOOD WATCH UNTIL MIDNIGHT FOR THE MIAMI VALLEY...CENTRAL/SOUTH
CENTRAL OHIO AND NE KY.
Hazardous weather outlook, Jun 17, 4:30 AM EST, 4 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE REGION TODAY. THIS
WILL COMBINE WITH THE MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE
ACROSS THE AREA TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY AND INTO
THIS EVENING.

LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WITH ANY
THUNDERSTORM. SINCE THE SOILS ARE NEARLY SATURATED FROM RAINFALL
OVER THE LAST SEVERAL DAYS...ANY ADDITIONAL HEAVY RAIN WILL LIKELY
RESULT IN FLOODING PROBLEMS.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TAPER OFF OVERNIGHT AS
THE UPPER LEVEL DISTURBANCE PUSHES OFF TO THE EAST.  PLEASE REFER TO
CLEFFAILN FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 1 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flood, Clinton

When
June 17, 9:28 AM EST to 11:00 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Flood, Montgomery

When
June 17, 9:30 AM EST to 11:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Flood, Warren

When
June 17, 10:15 AM EST to 11:45 AM EST
Where
Warren forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Flash Flood, Mercer

When
June 17, 11:35 AM EST to 1:00 PM EST
Where
Mercer County, Ft Recovery
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Homes were flooded in Fort Recovery. Numerous roads had high water across the northern and western portions of the county.

Flash Flood, Auglaize

When
June 17, 2:17 PM EST to 3:15 PM EST
Where
Auglaize County, Wapakoneta
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Several roads across the central portion of the county were underwater. Ditches overflowed in Wapakoneta, flooding lawns.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362607, 5362606, 5362608, 5362604, 5362605.